Alert archive / Michigan / Beach Hazards Statements in 2014

Beach Hazards Statement 8, NWS Detroit, MI

August 13, 2014Huron County, Michigan

NWS Detroit, MI issued this beach hazards statement at Aug 13, 2014, 3:44 PM EDT for Huron County, Michigan. It took effect at Aug 14, 2014, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2014, 3:44 PM EDT (19:44 UTC)
In effect from
Aug 14, 2014, 8:00 AM EDT
Expired
Aug 14, 2014, 4:00 PM EDT
In force
8 hr
Issued by
NWS Detroit, MI

County Huron County, MI

The radar

The Detroit radar (KDTX), 144 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

279 
WHUS43 KDTX 131944
CFWDTX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
344 PM EDT WED AUG 13 2014

MIZ049-142000-
/O.NEW.KDTX.BH.S.0008.140814T1200Z-140814T2000Z/
/O.CON.KDTX.BH.S.0007.000000T0000Z-140814T0000Z/
HURON-
344 PM EDT WED AUG 13 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
BEACH HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS...EXPECTED.

* LOCATION...BEACHES FROM CASEVILLE TO HARBOR BEACH INCLUDING...

 CASEVILLE...SAND POINT...PORT CRESCENT STATE PARK...   
 PORT AUSTIN...HARBOR BEACH...

* OVERVIEW/POTENTIAL IMPACTS...NORTHWEST WINDS WILL CONTINUE
  THROUGH THURSDAY AFTERNOON...LEADING TO STRONG STRUCTURAL
  CURRENTS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT LAKEWARD ALONG THE PIER STRUCTURE.

TO LEARN MORE ABOUT DANGEROUS WAVES AND CURRENTS PLEASE VISIT
DANGEROUSCURRENTS.ORG (ALL LOWER CASE)

&&

$$

HLO
1 follow-up statement
142 
WHUS43 KDTX 140744
CFWDTX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
344 AM EDT THU AUG 14 2014

MIZ049-142000-
/O.CON.KDTX.BH.S.0008.140814T1200Z-140814T2000Z/
HURON-
344 AM EDT THU AUG 14 2014

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS AFTERNOON...

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS...EXPECTED.

* LOCATION...BEACHES FROM CASEVILLE TO HARBOR BEACH INCLUDING...

CASEVILLE...SAND POINT...PORT CRESCENT STATE PARK...  PORT
AUSTIN...HARBOR BEACH...

* OVERVIEW/POTENTIAL IMPACTS...NORTHWEST WINDS WILL CONTINUE 
  THROUGH THURSDAY AFTERNOON...LEADING TO STRONG STRUCTURAL 
  CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT LAKEWARD ALONG THE PIER STRUCTURE.

TO LEARN MORE ABOUT DANGEROUS WAVES AND CURRENTS PLEASE VISIT
DANGEROUSCURRENTS.ORG (ALL LOWER CASE)

TO LEARN MORE ABOUT DANGEROUS WAVES AND CURRENTS PLEASE VISIT
DANGEROUSCURRENTS.ORG (ALL LOWER CASE)

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT
WEATHER.GOV/DETROIT

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 3:18 PM EDT, 26 minutes earlier.

Area forecast discussion, Aug 13, 3:18 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 PM EDT WED AUG 13 2014

.SHORT TERM...TONIGHT

MASSIVE/ELONGATED UPPER LEVEL TROUGH/LOW CENTER ALONG THE
ONTARIO/QUEBEC BORDER THIS AFTERNOON...DIRECTING AN UPPER LEVEL
PV/SHORTWAVE TROUGH THROUGH THE STRAIGHTS EARLY THIS EVENING.
AIRMASS IS DRY...AS INDICATED BY SURFACE DEW PTS FALLING INTO THE
40S ACROSS NORTHERN LOWER MICHIGAN...BUT 12Z NAM STILL INDICATING
ABOUT 100 J/KG OF CAPE IN THE 6-10 KFT FOOT LAYER BETWEEN 20-00Z.
SO...NOT INCONCEIVABLE AN ISOLATED LIGHT SHOWER COULD GO
UP...ESPECIALLY OVER THE NORTHERN THUMB REGION WHERE SOME MOISTURE
FLUX OF SAGINAW BAY CAN BE UTILIZED..AND CLOSER TO THE
UPPER LEVEL SUPPORT. THE PASSING SHORTWAVE THROUGH THE NORTHERN
GREAT LAKES WILL SEND A RENEWED SURGE OF COLD AIR DOWN INTO SOUTHERN
LOWER MICHIGAN TONIGHT...WITH 850 MB TEMPS FALLING INTO THE MID
SINGLE NUMBERS. WITH CLEAR/MOSTLY CLEAR SKIES AND WINDS BECOMING
LIGHT...MINS WILL BE PRIMED FOR AN ABOVE AVERAGE DIURNAL SWING (25+
DEGREES). WITH THE SURFACE HIGH STILL PARKED OVER THE WESTERN GREAT
LAKES OVERNIGHT...WINDS ARE NOT EXPECTED TO FULLY DECOUPLE...BUT
OVERALL HAVE NO COMPLAINTS WITH THE LATEST GUIDANCE CALLING FOR MINS
IN THE 45 TO 55 DEGREE RANGE.

&&

.LONG TERM...

TRAILING AREA OF SHEAR VORTICITY EXTENDING NORTHWARD FROM THE
SHORTWAVE LOCATED OVER LAKE SUPERIOR AT 18Z TODAY WILL DROP THROUGH
LOWER MI THURSDAY. THIS WILL EFFECTIVELY KEEP THE DEEP CUTOFF UPPER
LOW FROM STRAYING TOO FAR EASTWARD...AND LIMIT ANY HEIGHT RISES
DURING THE DAY. H85 TEMPS WILL REMAIN IN THE +4C TO +6C RANGE...NEAR
OR BELOW -2 STANDARD DEVIATIONS. DESPITE ONLY SCT FAIR WEATHER
CU...EXPECTING TEMPS TO STRUGGLE TO REACH 70 FOR MUCH OF SE MI. A
DECENT PRESSURE GRADIENT WILL BE MAINTAINED THROUGH THE DAY...SO THE
RESULTING NORTHWESTERLY BREEZES WILL NOT HELP IT FEEL ANY WARMER.

SURFACE HIGH PRESSURE WILL EXERT MORE OF AN INFLUENCE THURSDAY
NIGHT...BECOMING CENTERED OVER IN/OH. THIS WILL MAINTAIN A LIGHT
GRADIENT OVER SE MI...BUT LIKELY WEAK ENOUGH FOR MANY AREAS TO
DECOUPLE. UNDER CLEAR SKIES...THIS TRANSLATES INTO GOOD RADATIONAL
COOLING CONDITIONS WITH LOWS IN THE LOW 40S TO LOW 50S APPROACHING
RECORD TERRITORY /SEE CLIMATE SECTION BELOW/.

DECENT UPPER HEIGHT RISES FRIDAY AS THE UPPER LOW CONTINUES TO PULL
AWAY WILL ALLOW FOR A NICE REBOUND IN TEMPS INTO THE MID-UPPER 70S.
A DRY AIRMASS AND SUBSIDENCE WILL ALLOW FOR NEAR FULL SUNSHINE FOR
MUCH OF THE DAY. SOME HIGH CLOUDS MAY SPILL IN LATER IN THE DAY FROM
ACTIVITY OFF TO OUR WEST ASSOCIATED WITH THE NEXT APPROACHING
SHORTWAVE SHEARING SLOWLY EASTWARD FROM THE PLAINS. A HIGHER THETA-E
AIRMASS WILL BE USHERED IN IN ADVANCE OF THIS SYSTEM AS SOUTHERLY
FLOW DEVELOPS. MODELS STRUGGLING WITH TIMING OF THIS SYSTEM...AND
ANTECEDENT DRY AIRMASS WILL TAKE A WHILE TO SATURATE...SO OPTED TO
INTRODUCE LOW CHANCE POPS ONLY OVER MIDLAND/BAY COUNTIES FOR NOW
IN AGREEMENT WITH NEIGHBORING OFFICES.

THE UPCOMING WEEKEND WILL BE MARKED BY SOME UNSETTLED WEATHER AS A
SHORTWAVE SLIDES DOWN ACROSS THE UPPER MISSISSIPPI VALLEY AND INTO
THE OHIO VALLEY.  THIS WILL BRING A CHANCE FOR PRECIPITATION THROUGH
THE DAY ON SATURDAY WITH DIMINISHING CHANCES THROUGH THE REMAINDER
OF THE WEEKEND AS THE SHORTWAVE SLIDES SOUTH OF THE AREA.
TEMPERATURES WILL NOT CHANGE MUCH GOING INTO NEXT WEEK WITH HIGHS
HOVERING NEAR 80 AND LOWS IN THE 60S.

&&

.MARINE...

SURFACE PRESSURE PATTERN WILL NOT CHANGE MUCH THROUGH TONIGHT INTO
EARLY THURSDAY...WITH A STRONG PRESSURE GRADIENT BEING MAINTAINED
BETWEEN LOW PRESSURE OVER WESTERN QUEBEC AND HIGH PRESSURE BUILDING
INTO WESTERN LAKE SUPERIOR. THIS WILL MAINTAIN SEASONALLY STRONG
NORTHWESTERLY BREEZES...ESPECIALLY OVER LAKE HURON WHERE THE
PRESSURE GRADIENT WILL BE STRONGEST. IN ADDITION...COLDER AIR AT
LOW/MID LEVELS OF THE ATMOSPHERE WILL BUILD IN OVERNIGHT AND EARLY
TOMORROW...MAINTAINING UNSTABLE CONDITONS. THERE WILL BE A CHANCE OF
WATERSPOUTS TONIGHT OVER THE SOUTHERN LAKE HURON BASIN AS A FEW
SHOWERS WILL BE POSSIBLE OVERNIGHT. WINDS WILL GRADUALLY DIMINISH
LATE THURSDAY INTO FRIDAY AS LOW PRESSURE MOVES AWAY AND HIGH
PRESSURE EXERTS MORE OF AN INFLUENCE.

&&

.CLIMATE...

A UNSEASONABLY COOL AIRMASS WILL BRING WELL BELOW NORMAL
TEMPERATURES TONIGHT THROUGH THURSDAY NIGHT. RECORDS MAY BE
APPROACHED.

HERE ARE RECORDS FROM AROUND SOUTHEAST MICHIGAN:

RECORD LOW TEMPERATURES FOR AUGUST 14
DTW 48 (1964)
FNT 41 (1964)
MBS 44 (1964)

RECORD LOW MAX TEMPERATURES FOR AUGUST 14
DTW 65 (1992)
FNT 66 (1979)
MBS 66 (1994)

RECORD LOW TEMPERATURES FOR AUGUST 15
DTW 46 (1979)
FNT 42 (1964)
MBS 43 (2004)

DTW=DETROIT-METROPOLITAN AIRPORT
FNT=FLINT BISHOP AIRPORT
MBS=TRI-CITIES AIRPORT

&&

.AVIATION...ISSUED 1229 PM EDT WED AUG 13 2014

//DISCUSSION...

A MUCH DRIER AIRMASS HAS YIELDED CLEAR SKIES THUS FAR...BUT FURTHER
SURFACE HEATING WILL PROBABLY LEAD TO SOME HIGHER BASED CU /6-7K FT/
LATE THIS AFTERNOON AS A SECONDARY COLD FRONTAL PASSAGE WORKS INTO
THE REGION AS WELL. THE LOSS OF HEATING AND RENEWED LOW LEVEL DRY
AIR ADVECTION WILL YIELD A CLEAR/MOSTLY CLEAR SKY TONIGHT...AS A
SURFACE HIGH ALSO CONTINUES TO SLOWLY BUILD INTO THE AREA THROUGH
TOMORROW. AN EARLIER SCT CU UP IS EXPECTED TOMORROW.

NORTHWEST WINDS ARE GUSTING TO 20 KNOTS OR SLIGHTLY BETTER EARLY
THIS AFTERNOON...BUT DIMINISHING PRESSURE GRADIENT WILL OFFSET THE
INCREASING BOUNDARY LAYER DEPTH...WHICH SHOULD ALLOW FOR SLOWLY
DECREASING WINDS.

//DTW THRESHOLD THREATS...

* NONE

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT...MIZ049...UNTIL 8 PM WEDNESDAY.

LAKE HURON...
     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
     FROM PORT AUSTIN TO PORT SANILAC...UNTIL 4 PM THURSDAY.

     SMALL CRAFT ADVISORY...INNER SAGINAW BAY...UNTIL 4 PM WEDNESDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....DT/SS
MARINE.......DT
AVIATION.....SF
CLIMATE......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 13, 4:30 AM EDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
430 AM EDT WED AUG 13 2014

MIZ047-048-053>055-060>063-068>070-075-076-082-083-140830-
MIDLAND-BAY-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
430 AM EDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-140830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
430 AM EDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT. SEE THE LATEST MARINE
FORECAST FOR MORE DETAIL.

THERE IS A CHANCE OF WATERSPOUTS OVER THE SOUTHERN LAKE HURON
BASIN TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ049-140830-
HURON-
430 AM EDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A BEACH HAZARDS STATEMENT IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:34 AM EDTBeach Hazards StatementDTXHuron15 hr
Aug 13, 10:05 AM EDTSmall Craft AdvisoryDTX6 hr

Nearby

Beach Hazards Statements in Michigan, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.